Extreme Cold/Wind Chill, Washington Palouse
- When
- December 7, 12:00 AM PST to December 9, 11:59 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Newspaper
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
Very cold temperatures and a lack of snow cover led to frozen water pipes at several residences on the Washington Palouse. High temperatures in the teens and low temperatures near zero degrees Fahrenheit were observed during this period.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Very cold temperatures and a lack of snow cover led to frozen water pipes at several residences on the Washington Palouse. High temperatures in the teens and low temperatures near zero degrees Fahrenheit were observed during this period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 6, 9:31 PM PST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 931 PM PST SUN DEC 6 2009 .SYNOPSIS... BLUSTERY NORTH-NORTHEAST WINDS AND BITTERLY COLD TEMPERATURES WILL CONTINUE ACROSS THE INLAND NORTHWEST THROUGH THE REMAINDER OF THE WEEKEND. SLIGHTLY WARMER...BUT STILL DRY AND COLD CONDITIONS WILL PERSIST THROUGH MUCH OF NEXT WEEK...WITH THE NEXT CHANCE OF ACCUMULATING SNOW ARRIVING IN TIME FOR NEXT WEEKEND. && .DISCUSSION... UPDATE FOR TONIGHT...WINDS ACROSS THE FORECAST AREA CONTINUE TO BE GUSTY THIS EVENING...HOWEVER SPEEDS HAVE GENERALLY FALLEN BELOW THE SUSTAINED 30 MPH...GUST 45 MPH...CRITERIA. AS A RESULT...THE WIND ADVISORY WAS ALLOWED TO EXPIRE AT 7 PM. IN OTHER NEWS...THE GUSTY ENE FLOW HAS BROUGHT ARCTIC AIR GUSHING INTO THE FORECAST AREA FROM THE NORTHEAST. DEWPOINTS ACROSS THE NORTHERN IDAHO PANHANDLE CONTINUE TO FALL OFF THIS EVENING INTO THE NEGATIVE TEENS FAHRENHEIT. THIS DRY COLD AIR COMBINED WITH MODESTLY WEAKENING SURFACE WINDS WILL ALLOW TEMPERATURES TO CONTINUE TO FALL AGGRESSIVELY THIS EVENING. HOWEVER...A LACK OF SNOW COVER ACROSS THE BULK OF THE AREA WILL LIMIT ANY HELP FROM RADIATIONAL COOLING. AS A RESULT...LOWS LOOK TO BE WIDESPREAD IN THE SINGLE DIGITS ABOVE ZERO. HOWEVER...GUSTY NORTHEAST WINDS WILL LIKELY MAKE IT FEEL -10 TO -20F THROUGH THE NIGHTTIME HOURS. THOSE TRAVELING ABOUT SHOULD BE PREPARED FOR THE COLD OVERNIGHT AND THROUGH THE NEXT SEVERAL DAYS. /FRIES && .AVIATION... STRONG ENE WINDS WILL CONTINUE THROUGH THE MORNING HOURS AT ALL SITES. WINDS AS OF 07/06Z GENERALLY WERE GENERALLY 15-20 KTS WITH GUSTS TO 30 KTS IN MOST LOCATIONS...AND THESE WINDS WILL LIKELY PERSIST THROUGH 07/12Z. DURING THE DAY MONDAY...GRADIENTS WILL GRADUALLY RELAX SUCH THAT WINDS WILL GO LIGHT/VARIABLE BY MONDAY EVENING. VFR CONDITIONS ARE EXPECTED AT ALL SITES THROUGHOUT THE PERIOD. /FRIES && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 6 15 1 12 5 15 / 0 0 0 0 0 0 COEUR DALENE 5 14 1 13 4 14 / 0 0 0 0 0 0 PULLMAN 4 15 5 12 2 16 / 0 0 0 0 0 0 LEWISTON 12 20 7 17 9 22 / 0 0 0 0 0 0 COLVILLE 8 17 2 15 8 16 / 0 0 0 0 10 10 SANDPOINT 1 9 -2 8 3 12 / 0 0 0 0 10 10 KELLOGG 2 9 0 8 3 11 / 0 0 0 0 10 10 MOSES LAKE 10 21 4 18 4 20 / 0 0 0 0 0 0 WENATCHEE 10 18 -2 17 4 23 / 0 0 0 0 0 0 OMAK 7 18 -1 19 6 21 / 0 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 606 AM PST SUN DEC 6 2009 IDZ001-004-071415- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- 606 AM PST SUN DEC 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO. .DAY ONE...TODAY AND TONIGHT DANGEROUSLY COLD WIND CHILL VALUES ARE EXPECTED THIS EVENING AND MONDAY MORNING. VERY COLD AIR MOVING INTO THE REGION FROM CANADA WILL COMBINE WITH BREEZY NORTHEAST WINDS...RESULTING IN WIND CHILLS OF 15 TO 25 DEGREES BELOW ZERO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY COOL BUT DRY WEATHER IS EXPECTED THE REMAINDER OF THE WEEK. WAZ037-038-041>043-071415- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 606 AM PST SUN DEC 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT DANGEROUSLY COLD WIND CHILL VALUES ARE POSSIBLE THIS EVENING AND MONDAY MORNING. VERY COLD AIR MOVING INTO THE REGION FROM CANADA WILL COMBINE WITH BREEZY NORTHEAST WINDS AND RESULT IN WIND CHILLS OF 5 TO 15 BELOW ZERO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY COOL BUT DRY WEATHER IS EXPECTED THE REMAINDER OF THE WEEK. WAZ044-071415- WATERVILLE PLATEAU- 606 AM PST SUN DEC 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW COVER AND WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL REDUCE VISIBILITIES TO BELOW ONE MILE AT TIMES ACROSS THE WATERVILLE PLATEAU TODAY. IN ADDITION VERY COLD WIND CHILLS CAN BE EXPECTED TONIGHT THROUGH EARLY MONDAY MORNING. VERY COLD AIR MOVING INTO THE REGION WILL COMBINE WITH BREEZY NORTHEAST WINDS AND RESULT IN WIND CHILLS OF 5 TO 15 BELOW ZERO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY COOL BUT DRY THE REMAINDER OF THE WEEK. WAZ034-035-071415- MOSES LAKE AREA-UPPER COLUMBIA BASIN- 606 AM PST SUN DEC 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT NORTHEAST WINDS 20 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED TODAY ACROSS THE COLUMBIA BASIN. IN ADDITION VERY COLD WIND CHILLS CAN BE EXPECTED TONIGHT THROUGH EARLY MONDAY MORNING. VERY COLD AIR MOVING INTO THE REGION WILL COMBINE WITH BREEZY NORTHEAST WINDS AND RESULT IN WIND CHILLS OF 5 TO 14 BELOW ZERO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY COOL BUT DRY THE REMAINDER OF THE WEEK. IDZ002-003-026-027-WAZ031>033-036-071415- COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA- 606 AM PST SUN DEC 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT DANGEROUSLY COLD WIND CHILL VALUES ARE POSSIBLE SUNDAY EVENING AND MONDAY MORNING. VERY COLD AIR MOVING INTO THE REGION WILL COMBINE WITH BREEZY NORTHEAST WINDS AND RESULT IN WIND CHILLS OF 5 TO 15 BELOW ZERO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY COOL BUT DRY WEATHER IS EXPECTED THE REMAINDER OF THE WEEK.
The national radar mosaic for the moment the first event began.
1 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203639.